Pennsylvania, 2002

Winter Storm in Pennsylvania, November 16 to 17, 2002

November 16 to 17, 2002 · NWS PHI · 1 event in 1 county or zone

A winter storm of sleet and freezing rain affected higher elevations of Monroe County during the night of the 16th. Around half an inch of ice accrued to exposed surfaces.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A winter storm of sleet and freezing rain affected higher elevations of Monroe County during the night of the 16th. Around half an inch of ice accrued to exposed surfaces. Trees and limbs were knocked down. Pennsylvania Power and Light reported 23,000 of its customers lost power in Monroe, Pike and Wayne Counties. Most of the power was restored by midnight on the 17th. Because the ground was still relatively warm, little ice accrued to road surfaces. Precipitation started as rain during the pre dawn on the 16th and fell as rain most of the day. Sleet began mixing with the rain around 6 p.m. EST and precipitation changed to freezing rain over the higher terrain between 7 and 8 p.m. EST. A mixture of sleet and freezing rain fell overnight before it ended between 7 a.m. and 8 a.m. EST. In the valleys, precipitation fell as plain rain throughout this event. As another northeaster was heading northeast along the Atlantic Seaboard, a high pressure system built into nearby Canada and New England. The circulation around these two systems brought colder air near the surface into the Poconos and helped change the rain to freezing rain and sleet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 16, 3:17 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Nov 16, 3:17 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
317 PM EST SAT NOV 16 2002

OVERRUNNING PRECIP CONTINUED TO MOVE IN FROM THE SW EARLY THIS
AFTERNOON OVER MOST OF THE CWA. TEMPS WERE IN THE 40S AND LOWER
50S...EXCEPT IN THE POCONOS AND NORTHWEST NEW JERSEY WITH MID 30S IN
THE VALLEYS...AND JUST BELOW FREEZING ALONG THE RIDGES IN SUSSEX
COUNTY NJ. SPOTTER CALL FROM NICK S IN SUSSEX INDICATES GLAZE ON
TREES ABOVE 1200 FT...BUT NO ICE ON THE ROADS.

MODELS STILL IN GENERAL AGREEMENT WITH EVOLUTION OF DEVELOPING
COASTAL STORM...TAKING INITIAL LOW OVER SE GA EARLY THIS AFTERNOON
OFF THE NJ COAST BY SUN AFTERNOON RATHER THAN THE PREVIOUSLY FCST
JUST-INLAND TRACK. A SECONDARY LOW FORMING OVER NC/VA SUN AFTERNOON
IN RESPONSE TO STRONG SW ENERGY NOW DIGGING AROUND THE BASE OF THE
UPPER TROUGH IN TX WILL BECOME THE DOMINANT SURFACE LOW AS IT MOVES
THROUGH THE AREA ON THE WAY TO THE GULF OF MAINE BY MON MORNING.
HEAVY RAIN IN ASSOC WITH STRONG ISENTROPIC LIFT WILL ARRIVE TONIGHT
FROM SW TO NE...MAINLY BETWEEN 03Z-09Z...THEN TAPER OFF BY SUN
AFTERNOON AS THE FIRST LOW MOVES PAST. ANOTHER ROUND OF SHOWERS IS
EXPECTED SUN NIGHT AS STRONG UPPER TROUGH AND SECONDARY LOW SWING
THROUGH...FOLLOWED BY WINDY CONDITIONS FOR MON.

WILL KEEP CURRENT FLOOD WATCH GOING...ONCE AGAIN WITH THE EMPHASIS
ON POOR DRAINAGE AND SMALL STREAM FLOODING. HAD BEEN THINKING ABOUT
TAKING IT DOWN FOR NORTHWEST ZONES...BUT STRONG LOW LEVEL UPSLOPE
FLOW LATE TONIGHT AND EARLY SUN COULD WRING OUT AS MUCH IF NOT MORE
QPF WELL INLAND...EVEN THOUGH BEST ISENTROPIC LIFT IS PROGGED TO BE
CLOSER TO THE COAST.

ON THE MARINE...GRADIENT TIGHTENING UP ESPECIALLY IN NORTHERN
WATERS...WITH WINDS GUSTING UP TO GALE FORCE ONSHORE AT POINT
PLEASANT...AND AT OFFSHORE BUOYS. TIDES STILL RUNNING A BIT BELOW
FORECAST VALUES...BUT WILL BE A VERY CLOSE CALL SUN MORNING FOR
MODERATE TIDAL FLOODING ALONG THE NJ COAST. WILL UPGRADE TO COASTAL
FLOOD WARNING THERE TO GIVE COASTAL RESIDENTS AMPLE LEAD TIME. GALES
MAY ALSO BE REQUIRED FOR THE DELAWARE COAST AND DELAWARE BAY LATE
SUN NIGHT AND MONDAY WITH STRONG CAA AND PRESSURE RISES.

.PHI...
FLOOD WATCH TONIGHT THROUGH SUNDAY MORNING FOR ZONES
DEZ001-MDZ008-NJZ001-007>010-012-015>019-PAZ054>055-060>062-067>071.

COASTAL FLOOD WARNING FOR SUNDAY MORNING NJZ012>014-020-022>027.

GALE WARNING SANDY HOOK TO CAPE MAY NJ...ANZ450>453.

SMALL CRAFT ADVISORY CAPE MAY NJ TO FENWICK ISLAND DE AND DELAWARE
BAY...ANZ430>431-454>455.

GOODMAN
Hazardous weather outlook, Nov 16, 6:30 AM EST, 10 hours 30 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-161330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
630 AM EST SAT NOV 16 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

A FLOOD WATCH IS IN EFFECT FOR TONIGHT AND SUNDAY MORNING FOR THE
POCONOS...LEHIGH VALLEY AND SOUTHEASTERN PENNSYLVANIA (PA ZONES
54/55/60>62/67>71)...WESTERN AND CENTRAL NEW JERSEY (NJ ZONES
1/7>10/12/15>19)...NEW CASTLE COUNTY DELAWARE (DE ZONE 1) AND CECIL
COUNTY MARYLAND (MD ZONE 8).
A COASTAL FLOOD WATCH IS IN EFFECT FOR SUNDAY MORNING FOR THE NEW
JERSEY OCEANFRONT AND BACK BAYS AND FOR RARITAN BAY (NJ ZONES
12>14/19/20/22>27).
A GALE WARNING IS IN EFFECT FROM SANDY HOOK TO CAPE MAY NEW JERSEY.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

IOVINO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Monroe

When
November 16, 5:00 PM EST to November 17, 8:00 AM EST
Where
Monroe forecast zone
Reported by
NEWSPAPER
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323496.